Arizona, 2008

Damaging Wind in Arizona, July 24, 2008

July 24, 2008 · NWS TWC · 1 event in 1 county or zone

Severe thunderstorms moved across portions of the Tucson metro area producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Severe thunderstorms moved across portions of the Tucson metro area producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 1:55 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 1:55 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST THU JUL 24 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN MEXICO WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA TONIGHT AND FRIDAY. FOR THIS WEEKEND...THE REMNANT MOISTURE
FROM TROPICAL SYSTEM DOLLY IS EXPECTED TO NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO THE AREA. PERIODS OF HEAVY RAINFALL
POTENTIALLY MAY OCCUR SATURDAY INTO SUNDAY. MORE NORMAL MONSOON
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS COCHISE/GRAHAM/GREENLEE/SE PINAL/ERN PIMA
COUNTIES AT 2050Z. CELL MOVEMENT WAS WWD 10-15 KTS. GIVEN THIS CELL
MOTION BELIEVE MAIN THREAT WILL BE BRIEF WIND GUSTS POTENTIALLY UP
TO 50 KTS WITH THE STRONGEST STORMS VERSUS HEAVY RAINFALL. WILL OPT
FOR SCATTERED SHOWERS AND THUNDERSTORMS TUCSON VICINITY EWD THIS
EVENING WITH LESSER PRECIP CHANCES WRN SECTIONS. BELIEVE BULK OF
CONVECTIVE ACTIVITY WILL END BY MIDNIGHT...THOUGH EVENING SHIFT MAY
NEED TO ADD POPS TO THIS FORECAST FOR LATE TONIGHT INTO EARLY FRI AS
NECESSARY.

SOMEWHAT DEGRADED SHOWER/THUNDERSTORM ACTIVITY STILL EXPECTED FRI.
HOWEVER...24/12Z GFS DEPICTED FAIRLY SIGNIFICANT UPSWING IN MOISTURE
STARTING FRI NIGHT AND PARTICULARLY SAT INTO MIDDAY SUN AS REMNANTS
FROM TROPICAL SYSTEM DOLLY AFFECT THIS FORECAST AREA. HAVE TRENDED
INHERITED POPS UPWARD STARTING FRI NIGHT...AND WILL OPT FOR LIKELY
CATEGORY...OR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TUCSON
METRO AREA SEWD SAT-SUN. WILL NOT BE SURPRISED TO SEE FLASH FLOOD
WATCH EVENTUALLY ISSUED THIS WEEKEND. PLEASE REFER TO HAZARDOUS
WEATHER OUTLOOK /WMO HEADER FLUS45 KTWC/ AWIPS HEADER PHXHWOTWC/
FOR ADDITIONAL DETAIL REGARDING WET-WEEKEND SCENARIO.

AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE ONE QUARTER TO
THREE QUARTERS OF AN INCH OF RAINFALL...WITH LOCALIZED 2-4 INCH
AMOUNTS POTENTIALLY MAY OCCUR ESPECIALLY HIGHER TERRAIN. DECREASED
CONVECTIVE ACTIVITY EXPECTED STARTING MON AND CONTINUING INTO
MIDWEEK AS PROGS DEPICT SOME DRYING ESPECIALLY MID-LEVELS. BELIEVE
24/12Z GFSX MOS GUIDANCE POP VALUES ARE PROBABLY TOO LOW AS RESIDUAL
MOISTURE IN COMBINATION WITH DAYTIME HEATING SHOULD BE SUFFICIENT
FOR POPS CLOSER TO CLIMO VALUES. SEASONABLY HOT TEMPS FRI THEN
COOLER SAT DUE TO INCREASED MOISTURE SCENARIO. BELOW NORMAL DAYTIME
TEMPS SUN-MON THEN GRADUALLY WARMER DURING THE LATTER PART OF THE
FORECAST PERIOD.

&&

.AVIATION...EXPECT ISOLATED TO SCATTERED TSRA/SHRA ACROSS SE AZ INTO
TONIGHT. CLOUD DECKS GENERALLY 6-8K FT AGL THOUGH A RISK OF HEAVY
RAIN AND LOCAL IFR CONDITIONS. HOWEVER...ANY TSTMS THIS AFTERNOON
AND EVENING WILL HAVE A POTENTIAL OF PRODUCING STRONG DOWNBURSTS
WITH GUSTS OVER 40 KTS. CELL MOVEMENT GENERALLY WEST AT 10-15 KTS.
EXPECTING JUST SOME DEBRIS CLOUDS AFTER 07Z...WITH LIGHT WINDS THRU
TONIGHT OUTSIDE ANY TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 1:35 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST THU JUL 24 2008

AZZ019-029>035-251400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
135 PM MST THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED MOUNTAIN THUNDERSTORMS WILL INCREASE A BIT MORE THROUGH
LATE AFTERNOON...WITH STEERING WINDS AROUND 15 MPH PUSHING MANY OF
THEM WEST INTO THE VALLEYS THROUGH MID EVENING. AN UPPER LEVEL
DISTURBANCE OVER NORTHERN SONORA WILL CONTINUE TO MOVE WEST THIS
EVENING...AND WILL HAVE A TENDENCY TO ENHANCE THUNDERSTORMS BETWEEN
TUCSON AND THE INTERNATIONAL BORDER. THE MAIN RISK FROM THE STORMS
TODAY WILL BE ISOLATED DOWNBURST WINDS UP TO 60 MPH...AND ISOLATED
RAINFALL UP TO AN INCH AND A HALF. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED...AND MOST THUNDERSTORMS WILL DIMINISH BY 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TROPICAL DEPRESSION DOLLY HAS TRAVELED GENERALLY UP THE RIO GRANDE
VALLEY TODAY...AND WILL CONTINUE TO DO SO BEFORE THE LOW LEVEL
CIRCULATION DISSIPATES ON FRIDAY. HOWEVER THE MORE NORTHERLY TRACK
MEANS THAT MUCH OF HER LOWER LEVEL MOISTURE DID NOT GET WRUNG OUT
OVER THE MOUNTAINS OF NORTHEAST MEXICO. THUS THE MOISTURE WILL
ARRIVE IN SOUTHEAST ARIZONA A LITTLE SOONER...PERHAPS AS EARLY AS
FRIDAY NIGHT...WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
EXPECTED FROM SATURDAY MORNING THROUGH SUNDAY. IN REMNANT TROPICAL
SYSTEMS LIKE THIS...HEAVY DOWNPOURS CAN DEVELOP AT ANY TIME...DAY OR
NIGHT...AND CAN PRODUCE RAINFALL RATES WELL OVER AN INCH PER HOUR.
IF CURRENT TRENDS CONTINUE...MUCH OF SOUTHEAST ARIZONA MAY RECEIVE
BETWEEN ONE QUARTER AND THREE QUARTERS OF AN INCH OF RAIN THIS
WEEKEND...WITH LOCALIZED 2 TO 4 INCH AMOUNTS NOT OUT OF THE
QUESTION. BECAUSE THE GROUND IS NOW SATURATED...THESE RAINFALL
AMOUNTS WOULD RESULT IN AT LEAST SOME FLASH FLOOD PROBLEMS. THE
EXACT DETAILS ON WHERE AND WHEN THE HEAVIEST RAIN MAY FALL IS NOT
CERTAIN YET...SO THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD
CONTINUE TO MONITOR FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 39 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 24, 5:20 PM MST
Where
Pima County, 4.97 mi ENE of (Dma)davis Monthan A
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.206, -110.807

Roof was partially blown off a home near 22nd and Camino Seco in Tucson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107192.